Blood Pressure Medicine Linked to Increased Risk of Falls
Posted on February 24, 2014
A new study by researchers from the Yale School of Medicine has linked blood pressure medicine to an increased risk of serious fall injuries in older patients. The Yale School of Medicine says the medicine increases the risk of such falls by 30% to 40%. Falls can be particularly dangerous for elderly patients, especially patients with osteoporosis. The study only tested seniors over age 70 so it is not known if the same correlation between blood pressure medicine and falls exists in adults under 70.
The study was conducted on 4,961 patients older than age 70 with hypertension. Among these patients, 14% percent took no blood pressure medications, 55% took moderate blood pressure medications, and 31% were on a high dose. The Yale researchers found during a three-year follow-up of these patients that the risk for serious injuries from falls was higher for patients who used blood pressure medication than for those who did not. The risk was even higher for patients who had experienced a previous fall injury.
Mary E. Tinetti, M.D., the Gladys Philips Crofoot Professor of Medicine and Public Health and chief of the Section of Geriatrics at Yale School of Medicine, was the lead author of the study. She says in a statement, "Although no single study can settle the question and we cannot exclude the possibility that factors other than the medications accounted for the increased risk of injury, these medications may be more harmful in some individuals than thought."
Tinetti also says, "Older patients and their clinicians need to weigh the harms as well as the benefits in prescribing medications, particularly when the harms may be at least as serious as the diseases and events we hope the medications prevent. Patients may find themselves in the tough position of either choosing to continue their blood pressure medication and risk side effects that could lead to life-altering falls, or discontinuing their medications and risk heart attacks and stroke."
It is not clear why there is a link between the drugs and falling. The New York Times reports that Dr. Tinetti says the drugs could reduce alertness or it could cause blood pressure to drop when people stand up. The research study was published here in JAMA Internal Medicine.